Rebound Headache

Image of woman holding her head
Overuse of pain medications can lead to rebound headaches.

You use pain medicines called analgesics to treat your headaches. You are now having more frequent or intense headaches (rebound headaches). This is your body’s response to too much pain medicine. Prescription pain medicines can cause these headaches. But so can over-the-counter medicines like acetaminophen or ibuprofen. A drug that contains caffeine or butalbital is most likely to cause rebound headache.

Symptoms of rebound headache include:

  • Mild to moderate headache for 15 or more days each month in a person with pre-existing headache disorder

  • Headache when you wake up that continues most of the day

  • Headaches getting worse over time

  • Need for more and more medicine to treat headaches

Your healthcare provider can usually diagnose rebound headaches by your symptoms and medicine history. You may need tests to rule out other causes of your headaches. In the emergency room, you may be given a non-analgesic pain medicine to treat the pain or stop future headaches.

Home care

Treatment involves stopping use of your pain medicines. Your healthcare provider can tell you how to safely do this. You may be able to stop right away. Or you may need to take less and less over time (taper off). This will depend on the medicines you have been taking. To do this, follow the schedule that your provider gives you. If you are taking pain medicines for other types of pain at the same time, your healthcare provider may need other specialists to participate in your care.

  • For the first week or so after stopping, the headaches will likely get worse. You may also have withdrawal symptoms. These often include nausea, vomiting, and trouble sleeping. You may be given a medicine to help relieve pain and withdrawal symptoms. Take this exactly as you have been told. It is vital to avoid taking daily pain medicine. If you do so, rebound headaches will continue.

  • Caffeine can make rebound headaches worse. If you have caffeinated drinks every day, slowly cut your intake.

  • Keep a written log of your headaches. This can help you and your healthcare provider track your progress.

  • Be patient. It can take about 2 to 6 months to stop having rebound headaches.

  • Once you have broken the headache cycle, be careful not to start it again. Work with your provider to make a treatment plan for headache pain that has low risk of causing rebound headaches.

  • Relaxation can help lower tension and relieve pain. Try a massage, meditation, yoga, or other relaxation techniques. Or make time for a relaxing hobby that you enjoy.

Follow-up care

Follow up with your healthcare provider, or as advised.

When to seek medical advice

Call your healthcare provider right away if any of these occur:

  • Fever of 100.4°F (38°C) or higher

  • Headaches that wake you from sleep

  • Repeated vomiting or visual problems that don't go away

  • Headache with a stiff neck, rash, confusion, weakness, numbness, seizure (convulsion), or trouble talking

  • Headache that starts after a head injury or fall

  • A type of headache you have never had before

  • Headache that gets worse despite rest and medicine

© 2000-2021 The StayWell Company, LLC. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.
Powered by Krames Patient Education - A Product of StayWell